PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of jathtrainLink to Publisher's site
 
J Athl Train. 1999 Jul-Sep; 34(3): 263–266.
PMCID: PMC1322920

Syncope and Atypical Chest Pain in an Intercollegiate Wrestler: A Case Report

Joseph B. Myers, MA, ATC, Kevin M. Guskiewicz, PhD, ATC, and Bryan L. Riemann, MA, ATC

Abstract

Objective:

To present the case of a 20-year-old collegiate wrestler who suffered from atypical chest pains and syncope after rigorous exercise, dehydration, and ingestion of a metabolic stimulant.

Background:

As a result of pressure to obtain a lower body weight for competition, wrestlers often pursue practices to lose a substantial amount of weight in a short period of time. These practices include rigorous exercise, starvation, dehydration, laxatives, diuretics, and over-the-counter stimulants. Our case involves an athlete who ingested a metabolic stimulant containing ma huang (ephedrine) and suffered from syncope and atypical chest pains during a bout of rigorous exercise and dehydration to lose weight for competition.

Differential Diagnosis:

Hypertrophic cardiomyopathy, electrolyte imbalance, drug overdose, traumatic head injury, myocardial infarction, syncope.

Treatment:

The emergency medical services transported the athlete to the emergency room, and he was hospitalized for 2 days. After discharge, the team physician counseled the athlete in the dangers of metabolic stimulants and excessive weight-loss techniques.

Uniqueness:

This case is unique because it presents an athlete who ingested an over-the-counter stimulant to lose weight and suffered from syncope and atypical chest pains during a bout of rigorous exercise and dehydration.

Conclusions:

Athletic trainers must understand not only the dangers of excessive weight loss, but also the dangers of using unregulated ephedrine-containing stimulants to aid in weight loss.

Full text

Full text is available as a scanned copy of the original print version. Get a printable copy (PDF file) of the complete article (732K), or click on a page image below to browse page by page. Links to PubMed are also available for Selected References.

Selected References

These references are in PubMed. This may not be the complete list of references from this article.
  • Brownell KD, Steen SN, Wilmore JH. Weight regulation practices in athletes: analysis of metabolic and health effects. Med Sci Sports Exerc. 1987 Dec;19(6):546–556. [PubMed]
  • Woods ER, Wilson CD, Masland RP., Jr Weight control methods in high school wrestlers. J Adolesc Health Care. 1988 Sep;9(5):394–397. [PubMed]
  • Yarrows SA. Weight loss through dehydration in amateur wrestling. J Am Diet Assoc. 1988 Apr;88(4):491–493. [PubMed]
  • White LM, Gardner SF, Gurley BJ, Marx MA, Wang PL, Estes M. Pharmacokinetics and cardiovascular effects of ma-huang (Ephedra sinica) in normotensive adults. J Clin Pharmacol. 1997 Feb;37(2):116–122. [PubMed]
  • Gurley BJ, Gardner SF, White LM, Wang PL. Ephedrine pharmacokinetics after the ingestion of nutritional supplements containing Ephedra sinica (ma huang). Ther Drug Monit. 1998 Aug;20(4):439–445. [PubMed]
  • Chan TY, Critchley JA. Usage and adverse effects of Chinese herbal medicines. Hum Exp Toxicol. 1996 Jan;15(1):5–12. [PubMed]
  • Ernst E. Harmless herbs? A review of the recent literature. Am J Med. 1998 Feb;104(2):170–178. [PubMed]
  • Vann A. The herbal medicine boom: understanding what patients are taking. Cleve Clin J Med. 1998 Mar;65(3):129–134. [PubMed]
  • Love L. Regulatory and safety issues regarding special nutritional products. J Toxicol Clin Toxicol. 1998;36(3):263–265. [PubMed]
  • Chan TY. Monitoring the safety of herbal medicines. Drug Saf. 1997 Oct;17(4):209–215. [PubMed]
  • De Smet PA. Should herbal medicine-like products be licensed as medicines. BMJ. 1995 Apr 22;310(6986):1023–1024. [PMC free article] [PubMed]
  • Delbanco TL. Bitter herbs: mainstream, magic, and menace. Ann Intern Med. 1994 Nov 15;121(10):803–804. [PubMed]
  • Marwick C. Growing use of medicinal botanicals forces assessment by drug regulators. JAMA. 1995 Feb 22;273(8):607–609. [PubMed]
  • Kessler DA. Introducing MEDWatch. A new approach to reporting medication and device adverse effects and product problems. JAMA. 1993 Jun 2;269(21):2765–2768. [PubMed]
  • Theoharides TC. Sudden death of a healthy college student related to ephedrine toxicity from a ma huang-containing drink. J Clin Psychopharmacol. 1997 Oct;17(5):437–439. [PubMed]
  • Kapoor WN, Karpf M, Wieand S, Peterson JR, Levey GS. A prospective evaluation and follow-up of patients with syncope. N Engl J Med. 1983 Jul 28;309(4):197–204. [PubMed]
  • Wiener I, Tilkian AG, Palazzolo M. Coronary artery spasm and myocardial infarction in a patient with normal coronary arteries: temporal relationship to pseudoephedrine ingestion. Cathet Cardiovasc Diagn. 1990 May;20(1):51–53. [PubMed]
  • Derreza H, Fine MD, Sadaniantz A. Acute myocardial infarction after use of pseudoephedrine for sinus congestion. J Am Board Fam Pract. 1997 Nov-Dec;10(6):436–438. [PubMed]
  • Cockings JG, Brown M. Ephedrine abuse causing acute myocardial infarction. Med J Aust. 1997 Aug 18;167(4):199–200. [PubMed]
  • Weesner KM, Denison M, Roberts RJ. Cardiac arrhythmias in an adolescent following ingestion of an over-the-counter stimulant. Clin Pediatr (Phila) 1982 Nov;21(11):700–701. [PubMed]
  • Lake CR, Gallant S, Masson E, Miller P. Adverse drug effects attributed to phenylpropanolamine: a review of 142 case reports. Am J Med. 1990 Aug;89(2):195–208. [PubMed]
  • Astrup A, Lundsgaard C, Madsen J, Christensen NJ. Enhanced thermogenic responsiveness during chronic ephedrine treatment in man. Am J Clin Nutr. 1985 Jul;42(1):83–94. [PubMed]
  • Loizou LA, Hamilton JG, Tsementzis SA. Intracranial haemorrhage in association with pseudoephedrine overdose. J Neurol Neurosurg Psychiatry. 1982 May;45(5):471–472. [PMC free article] [PubMed]
  • Pentel P. Toxicity of over-the-counter stimulants. JAMA. 1984 Oct 12;252(14):1898–1903. [PubMed]
  • Nadir A, Agrawal S, King PD, Marshall JB. Acute hepatitis associated with the use of a Chinese herbal product, ma-huang. Am J Gastroenterol. 1996 Jul;91(7):1436–1438. [PubMed]
  • Doyle H, Kargin M. Herbal stimulant containing ephedrine has also caused psychosis. BMJ. 1996 Sep 21;313(7059):756–756. [PMC free article] [PubMed]
  • Herbert WG, Ribisl PM. Effects of dehydration upon physical working capacity of wrestlers under competitive conditions. Res Q. 1972 Dec;43(4):416–422. [PubMed]
  • Hursh LM. Food and water restriction in the wrestler. JAMA. 1979 Mar 2;241(9):915–916. [PubMed]
  • Maffulli N. Making weight: a case study of two elite wrestlers. Br J Sports Med. 1992 Jun;26(2):107–110. [PMC free article] [PubMed]
  • Burke AP, Farb A, Virmani R. Causes of sudden death in athletes. Cardiol Clin. 1992 May;10(2):303–317. [PubMed]
  • Williams CC, Bernhardt DT. Syncope in athletes. Sports Med. 1995 Mar;19(3):223–234. [PubMed]
  • Grubb BP, Temesy-Armos PN, Samoil D, Wolfe DA, Hahn H, Elliott L. Tilt table testing in the evaluation and management of athletes with recurrent exercise-induced syncope. Med Sci Sports Exerc. 1993 Jan;25(1):24–28. [PubMed]

Articles from Journal of Athletic Training are provided here courtesy of National Athletic Trainers Association